----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Do drugs for hypertension lead to varicose veins?

Saturday, 16 July 2005
Answered by: Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. I am 47 years old and have swelling in both the legs. I am on Atenolol 100 Amlodipine 10 Losarat 100. I have mild varicose veins on venous doppler. Cardiac renal etc. were ruled out. I was given Amifru 40 half but it didn't help. After taking Amifru 40 the swelling diminished but there was a significant reduction in high blood pressure. What should I do? Is it true that diuretic like Dytor 20 (Cipla) help in LVF? Is Amifru 40 and Dytor more or less similar? What are treatment options for mild varicose veins in left leg though not visible on examination by internist.

A.  You have given your age as 47 years. With a height of 170 (I presume it is 170cm), you are over-weight if indeed you are 100 kg. Your weight should be more like 65 kg. A patient with high BP and obesity will need more and more medicines as the time passes. You are already taking three medicines just to control blood pressure - atenolol, amlodipine and losartan. Since amlodipine also leads to oedema on the legs and feet, it should be avoided by patients with vericose veins. Amifru is the brand name of a combination product that contains amiloride and frusemide. Being a diuretic it increases urine output and reduces blood volume. As a side effect it reduces blood pressure. Thus in effect you were taking five medicines that have effect on blood pressure. Diuretics are also taken by patients with heart failure. Both Amifru and Dytor (torasemide) are diuretics. Nothing needs to be done for mild varicose veins except to discontinue amlodipine and replace it with a specific anti-hypertensive diuretic - slow release indapamide (Indicontin Continus) 1.5mg once daily. Apart from controlling blood pressure, it would also reduce the oedema in the legs. You will need to continue atenolol (Aten) 50mg daily initially (and increase to 100mg only if 50mg is not effective) and losartan (Losacar) 50mg once daily (increase to 100mg only if it is not effective). Concurrently you should reduce weight, undertake mild exercise (such as brisk walk of 4.5km in 45 minutes at least 5 days a week). This may pose some problem with varicose veins but one should try any way.

A.  You have given your age as 47 years. With a height of 170 (I presume it is 170cm), you are over-weight if indeed you are 100 kg. Your weight should be more like 65 kg. A patient with high BP and obesity will need more and more medicines as the time passes. You are already taking three medicines just to control blood pressure - atenolol, amlodipine and losartan. Since amlodipine also leads to oedema on the legs and feet, it should be avoided by patients with vericose veins. Amifru is the brand name of a combination product that contains amiloride and frusemide. Being a diuretic it increases urine output and reduces blood volume. As a side effect it reduces blood pressure. Thus in effect you were taking five medicines that have effect on blood pressure. Diuretics are also taken by patients with heart failure. Both Amifru and Dytor (torasemide) are diuretics. Nothing needs to be done for mild varicose veins except to discontinue amlodipine and replace it with a specific anti-hypertensive diuretic - slow release indapamide (Indicontin Continus) 1.5mg once daily. Apart from controlling blood pressure, it would also reduce the oedema in the legs. You will need to continue atenolol (Aten) 50mg daily initially (and increase to 100mg only if 50mg is not effective) and losartan (Losacar) 50mg once daily (increase to 100mg only if it is not effective). Concurrently you should reduce weight, undertake mild exercise (such as brisk walk of 4.5km in 45 minutes at least 5 days a week). This may pose some problem with varicose veins but one should try any way.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------